Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 27, 2007Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2007, 5:45 PM CDT for Becker County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 5:45 PM CDT (22:45 UTC)
Expired
Aug 27, 2007, 6:15 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272245
SVRFGF
MNC005-272315-
/O.NEW.KFGF.SV.W.0166.070827T2245Z-070827T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF DETROIT LAKES...

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
  SOUTH OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHERT AT 555 PM CDT...
  7 MILES SOUTH OF HEIGHT OF LAND LAKE AT 600 PM CDT...
  EVERGREEN AT 605 PM CDT...
  WOLF LAKE AT 610 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4686 9598 4672 9597 4673 9518 4693 9518

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 272308
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT MON AUG 27 2007

MNC005-272318-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-070827T2315Z/
BECKER MN-
608 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BECKER COUNTY WILL
EXPIRE AT 615 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES SOUTHEAST OF ROCHERT...OR 10 MILES EAST
OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4686 9598 4672 9597 4673 9518 4693 9518

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON AUG 27 2007

FORECAST CHALLENGE CONCERNS RAIN POTENTIAL THROUGH TUESDAY AND
TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

SURFACE LOW EARLY THIS AFTERNOON BETWEEN PIR/HON WITH SE ORIENTED
WARM FRONT ALONG MN/IA BORDER. NE ORIENTED BOUNDARY FROM LOW HAS
SHOWN LITTLE MOVEMENT SO STILL ALONG A BDE-BWP LINE. ELEVATED
CONVECTION CONTINUES ACROSS FORECAST AREA WITH MOST ORGANIZED BAND
ALONG 850MN CONVERGENCE ZONE FROM S CENTRAL ND INTO WEST CENTRAL MN.
MODELS HANDLING THIS PRETTY WELL AND SHOULD CONTINUE ACROSS THIS
AREA INTO THE EVENING. MAY SEE SOME ISOLATED HAILERS HOWEVER OVERALL
NOT EXPECTED WIDESPREAD SEVERE. EXTENSIVE CLOUD COVER SO FAR HAS
LIMITED SURFACE BASED CONVECTION IN WARM SECTOR OVER SE FORECAST
AREA ALONG SURFACE BOUNDARY. WITH FAIRLY STRONG CAP IN PLACE AND
DELAYED HEATING CONVECTIVE INITIATION IN THIS AREA MAY BE LATE THIS
AFTERNOON/EARLY EVENING. THIS STILL LOOKS TO BE THE PRIME AREA FOR
SEVERE BASED ON CONVECTIVE PARAMETERS AND WILL MAINTAIN MENTION IN
FORECAST. CLOUDS AND UPSTREAM DEWPOINTS FROM 45 TO 50 WILL LIMIT
TEMPERATURE DROP OVERNIGHT. NUMERICAL GUIDANCE IN GOOD AGREEMENT AND
WILL FOLLOW.

BOUNDARY CLEARS FA TO THE SE TOMORROW. REGION REMAINS IN BROAD
CYCLONIC FLOW WITH ANOTHER WEAK WAVE RIDING ACROSS FA ON TUESDAY
WITH ASSOCIATED SURFACE BOUNDARY. AIRMASS LOOKS STABLE SO WILL
MAINTAIN LOW POPS BUT JUST MENTION SHRA. NOT MUCH CHANGE IN THERMAL
PROFILE AND ANY SOLAR WILL HAVE A BIG PART IN TEMPERATURE RECOVERY.

REGION TRANSISTIONS INTO NW FLOW ALOFT PATTERN THROUGH REMAINDER OF
SHORT RANGE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO FA. SHOULD SEE
SOME SOLAR AND THERMAL PROFILE RECOVERS LATER IN WORK WEEK HOWEVER
OVERALL LOOKING AT OR BELOW SEASONAL AVERAGES.

.LONG (FRI-MON)
LONG TERM WILL START OUT IN A NORTHWEST FLOW PATTERN WITH A SFC HIGH
OVER THE GREAT LAKES. 12Z GFS SHOWS UPPER LEVEL RIDGE BEGIN TO
FLATTEN OUT SAT INTO SUNDAY...WITH A VORT MAX PUSHING ACROSS ND DRG
THE DAY SUNDAY. AT THE SURFACE...SOUTHERLY FLOW ON SAT AND SUN WILL
BRING TEMPS AND HUMIDITIES BACK UP...THEN SFC BOUNDARY WILL PUSH
THROUGH CWA SUN AFTERNOON. THUS...WENT WITH HPC GUIDANCE AND
INTRODUCED CHANCE POPS MAINLY ON THE MN SIDE FOR DAY 7.

.AVIATION
EXPECT PREDOMINANTLY MARGINAL VFR CONDITIONS OVER THE NEXT 18 TO 24
HOURS AS A QUASISTATIONARY WARM FRONTAL BOUNDARY EXTENDS THROUGH
NORTH CENTRAL MN INTO SOUTHEASTERN ND. TEMPORARY IFR CONDS CERTAINLY
POSSIBLE ALONG BOUNDARY...MAINLY IMPACTING ROUTES INTO KFAR AND THE
KFAR/KBJI TAFS. EXPECT ISOLD TO SCT TSTMS ACROSS THE FORECAST
AREA...STRONGER STORMS ON THE MN SIDE...THROUGHOUT AFTERNOON AND
EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/SPEICHER
Hazardous weather outlook, Aug 27, 7:00 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 27 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON AUG 27 2007

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH
OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE
STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY
OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS
AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM.

A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH
DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL
MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN
UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA
AND WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 27, 4:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S MENAHGA             46.72N 95.10W
08/27/2007  E0.88 INCH       WADENA             MN   PUBLIC

            COVERED THE LAWN.

&&

MEWENS
Local storm report, Aug 27, 4:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
453 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E HILLVIEW            46.68N 95.17W
08/27/2007  E1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

AMHOMANN
Local storm report, Aug 27, 5:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 WSW MENAHGA           46.72N 95.22W
08/27/2007  E1.00 INCH       OTTER TAIL         MN   PUBLIC

&&

MEWENS
Local storm report, Aug 27, 5:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 W MENAHGA             46.75N 95.23W
08/27/2007  E1.00 INCH       BECKER             MN   PUBLIC

&&
...CORRECTED FOR DIRECTION AND COUNTY AFFECTED...

MEWENS
Local storm report, Aug 27, 5:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
520 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             8 W CALLAWAY            46.98N 96.08W
08/27/2007  E0.75 INCH       BECKER             MN   TRAINED SPOTTER

&&

AMHOMANN
Local storm report, Aug 27, 5:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 E FRAZEE              46.73N 95.66W
08/27/2007  E1.00 INCH       BECKER             MN   PUBLIC

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:37 PM CDTTornado WarningFGFKittson53 min
Aug 26, 7:54 PM CDTTornado WarningFGFKittson, Marshall66 min
Aug 26, 8:54 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau66 min
Aug 26, 8:57 PM CDTTornado WarningFGFMarshall63 min
Aug 26, 9:26 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 9:51 PM CDTTornado WarningFGFPolk54 min
Aug 26, 9:59 PM CDTTornado WarningFGFMarshall61 min
Aug 26, 10:19 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake56 min
Aug 26, 10:45 PM CDTSevere Thunderstorm WarningFGFPolk60 min
Aug 26, 11:05 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater55 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFNorman63 min
Aug 26, 11:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 11:55 PM CDTSevere Thunderstorm WarningFGFBeltrami51 min
Aug 26, 11:58 PM CDTSevere Thunderstorm WarningFGFMahnomen62 min
Aug 27, 12:38 AM CDTSevere Thunderstorm WarningFGFClearwater37 min
Aug 27, 1:36 PM CDTSevere Thunderstorm WarningFGFGrant39 min
Aug 27, 2:54 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail51 min
Aug 27, 3:40 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena50 min
Aug 27, 3:50 PM CDTSevere Thunderstorm WarningFGFBecker55 min
Aug 27, 5:15 PM CDTSevere Thunderstorm WarningFGFHubbard30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.